Alert archive / Alabama / Red Flag Warnings in 2011
Red Flag Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Nov 18, 2011, 4:25 AM CST for 39 counties in Alabama. It took effect at Nov 18, 2011, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2011, 4:25 AM CST (10:25 UTC)
- In effect from
- Nov 18, 2011, 12:00 PM CST
- Expired
- Nov 18, 2011, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2719 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -147 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WWUS84 KBMX 181025 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 AM CST FRI NOV 18 2011 ALZ011>015-017>050-181830- /O.NEW.KBMX.FW.W.0017.111118T1800Z-111118T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 425 AM CST FRI NOV 18 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON FOR ALL OF CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON. * WINDS...SOUTHEAST 5 TO 10 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT FOR UP TO 4 HOURS. * IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. AN EXTENDED PERIOD OF LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
1 follow-up statement
765 WWUS84 KBMX 181753 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 AM CST FRI NOV 18 2011 ALZ011>015-017>050-182300- /O.CON.KBMX.FW.W.0017.111118T1800Z-111118T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1153 AM CST FRI NOV 18 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR ALL OF CENTRAL ALABAMA... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * WINDS...SOUTHEAST 5 TO 10 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT FOR SEVERAL HOURS. * IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. AN EXTENDED PERIOD OF LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 18, 4:18 AM CST, 7 minutes earlier.
Area forecast discussion, Nov 18, 4:18 AM CST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 AM CST FRI NOV 18 2011 .DISCUSSION... FAST MOVING AND LARGELY ZONAL UPPER LEVEL PATTERN WILL BRING QUITE CHANGEABLE WEATHER TO CENTRAL ALABAMA OVER THE NEXT SEVEN DAYS. CLEAR AND DRY CONDITIONS WILL START OUT THE FORECAST PERIOD TODAY...WITH SURFACE HIGH PRESSURE IN CONTROL. AS THE HIGH SHIFTS EAST OVER THE WEEKEND...AND WINDS START TO COME BACK AROUND TO THE SOUTHEAST AND SOUTH...GULF AND ATLANTIC MOISTURE WILL RE-ENTER THE PICTURE. A SURFACE FRONT IS FORECAST TO DROP INTO THE OHIO VALLEY REGION...AND STALL OUT TO ALABAMA'S NORTH. CONVERGENCE ALONG AND SOUTH OF THE FRONT COULD BRING A FEW SHOWERS TO THE NORTHERN SECTIONS OF CENTRAL ALABAMA ON SUNDAY OR MONDAY. BUT BASED ON THE LATEST MODEL DATA...I THINK THE BULK OF THE RAIN WILL STAY TO OUR NORTH AT THAT TIME. BY TUESDAY THOUGH...THINGS SHOULD CHANGE A BIT MORE DEFINITIVELY. ANOTHER UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO KICK OUT OF THE SOUTHWEST STATES AND INTO THE SOUTHEAST. THIS IN TURN WILL HELP PUSH THE PREVIOUSLY STALLED OUT COLD FRONT THROUGH ALABAMA. MODELS STARTING TO COME INTO BETTER AGREEMENT ON TIMING...WHICH SEEMS TO BE A BIT QUICKER THAN PREVIOUSLY FORECAST. BASED ON 00Z GFS AND ECMWF SOLUTIONS...THE FRONT (AND ASSOCIATED SHOWERS AND STORMS) SHOULD PUSH THROUGH HERE LATE TUESDAY INTO EARLY WEDNESDAY. THIS IS A SYNOPTIC SET UP THAT COULD CONCEIVABLY EVENTUALLY LEAD TO SOME STRONG OR SEVERE STORMS. BUT AT THIS POINT...THE MESOSCALE DETAILS ARE FAR TOO UNCERTAIN TO WARRANT A MENTION IN THE HWO. WILL OBVIOUSLY CONTINUE TO WATCH HOW THINGS SHAKE OUT BETWEEN NOW AND THEN. CONDITIONS RAPIDLY DRY OUT AND COOL BACK DOWN BEHIND THE FRONT THROUGH THE END OF THE WEEK. THERE MAY BE ANOTHER OPPORTUNITY AT SIGNIFICANT RAIN/STORMS NEXT WEEKEND...BUT THAT IS JUST BEYOND THE SCOPE OF THIS FORECAST PERIOD. /61/ && .AVIATION... 06Z TAF DISCUSSION. SURFACE HIGH PRESSURE MOVES WEST TO EAST OVER THE AREA THE NEXT 24 HOURS. LIGHT NORTH TO NORTHEAST WINDS EXPECTED OVERNIGHT. WINDS INCREASE TO AROUND 11KTS AFTER 15Z AND SHIFT TO THE EAST AND SOUTHEAST. WIND DROP TO LIGHT AFTER 00Z. DRY CONDITIONS LEAD TO LITTLE TO NO CLOUD COVER. 75 && .FIRE WEATHER... BASED ON HOURLY FORECASTS OF TEMPS AND DEW POINTS...RH VALUES ARE FORECAST TO DROP TO NEAR OR BELOW 25 PERCENT IN MANY AREAS THIS AFTERNOON. ALTHOUGH IT WILL BE BORDERLINE WHETHER OR NOT RH VALUES REACH THE <25 PERCENT FOR 4 HOURS CRITERIA FOR A RED FLAG WARNING...I THINK IT IS PRUDENT TO ISSUE ONE AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 33 65 49 73 / 0 0 0 10 20 ANNISTON 58 36 66 52 74 / 0 0 0 0 10 BIRMINGHAM 59 40 66 56 75 / 0 0 0 10 20 TUSCALOOSA 61 41 67 57 76 / 0 0 0 10 10 CALERA 59 39 66 54 75 / 0 0 0 10 10 AUBURN 58 39 66 53 76 / 0 0 0 0 10 MONTGOMERY 63 40 70 55 78 / 0 0 0 0 10 TROY 63 40 71 55 78 / 0 0 0 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FOR ALL COUNTIES FROM NOON TO 5 PM THIS AFTERNOON. &&
Hazardous weather outlook, Nov 17, 5:42 PM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 PM CST THU NOV 17 2011 ALZ011>015-017>050-181230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 542 PM CST THU NOV 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOW RELATIVE HUMIDITIES MAY LEAD TO A HIGH FIRE DANGER ON FRIDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 75
In the hours before
Local storm report, Nov 18, 2:51 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 AM CST FRI NOV 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM TSTM WND DMG 5 E WARD 32.36N 88.19W
11/16/2011 SUMTER AL LAW ENFORCEMENT
SHERIFF OFFICE REPORTS TREES DOWN AND HOMES DAMAGED FROM
A POSSIBLE TORNOADO IN THE WHITFIELD AREA NEAR COUNTY
ROAD 42 AND STATE ROAD 17.
0707 AM TORNADO SSE WHITFIELD 32.36N 88.09W
11/16/2011 F2 SUMTER AL NWS STORM SURVEY
*** 1 INJ *** AN EF2 TORNADO TOUCHED DOWN ALONG COUNTY
ROAD 42 AND MOVED NORTHEAST FOR 1.50 MILES. IT SNAPPED
150 SOFTWOODS AND UPROOTED 50 HARDWOODS. FIVE
OUTBUILDINGS...SIX HOMES AND ONE MOBILE HOME WERE
DAMAGED. ONE HOME WAS DESTROYED WHERE ONE INJURY
OCCURRED. PATH WIDTH WAS 600 YDS.
0732 AM TORNADO 3 SSW DEMOPOLIS 32.48N 87.86W
11/16/2011 F0 MARENGO AL NWS STORM SURVEY
AN EF0 TORNADO TOUCHED DOWN IN DEMOPOLIS ALONG MARIA AVE
AND LIFTED 2.57 MILES TO THE NORTHEAST ALONG US HIGHWAY
80. APPROX 20 HOMES SUSTAINED MINOR ROOF DAMAGE AND
SEVERAL BUSINESS SIGNS WERE BLOWN DOWN ALONG US HIGHWAY
80. THE CENTRAL FARMERS COOP SUSTAINED SIGNIFICANT
STRUCTURAL DAMAGE WHEN PART OF ITS ROOF WAS REMOVED.
0735 AM TSTM WND DMG DEMOPOLIS 32.52N 87.84W
11/16/2011 MARENGO AL EMERGENCY MNGR
STRUCTURAL ROOF DAMAGE REPORTED IN DOWNTOWN DEMOPOLIS.
ALSO A BOAT WAS OVERTURNED AT A BOAT DEALERSHIP.
1040 AM TSTM WND DMG HAYNEVILLE 32.18N 86.58W
11/16/2011 LOWNDES AL EMERGENCY MNGR
POWER OUTAGES REPORTED IN HAYNEVILLE AS WELL AS SEVERAL
TREES DOWN ACROSS THE COUNTY.
1058 AM FUNNEL CLOUD PIEDMONT 33.93N 85.62W
11/16/2011 CALHOUN AL EMERGENCY MNGR
A FUNNEL CLOUD WAS REPORTED NEAR PIEDMONT
1102 AM TSTM WND DMG 1 WSW MONTGOMERY 32.35N 86.30W
11/16/2011 MONTGOMERY AL BROADCAST MEDIA
TREES DOWN IN THE CLOVERDALE SECTION OF MONTGOMERY.
POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
1107 AM TSTM WND DMG 5 ENE MONTGOMERY 32.40N 86.21W
11/16/2011 MONTGOMERY AL TRAINED SPOTTER
POSSIBLE TORNADO. METAL ROOF PEELED OFF BUILDING,
NUMEROUS TREES SNAPPED, AND DELIVERY TRUCK FLIPPED OVER
ALONG NE BLVD NEAR SUNSHINE VILLAGE TRAILER PARK.
1127 AM TSTM WND DMG 5 N TYSONVILLE 32.47N 86.00W
11/16/2011 ELMORE AL PUBLIC
SEVERAL TREES DOWN ACROSS RIGSBY RD JUST SOUTH OF RIFLE
RANGE RD. POSSIBLE TORNADO.
1132 AM TSTM WND DMG SHORTER 32.40N 85.94W
11/16/2011 MACON AL EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN NEAR SHORTER.
1142 AM TSTM WND DMG REELTOWN 32.60N 85.81W
11/16/2011 TALLAPOOSA AL EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN IN REELTOWN.
1152 AM TSTM WND DMG 2 ESE NOTASULGA 32.55N 85.64W
11/16/2011 MACON AL EMERGENCY MNGR
ALONG WHITMAN HILL RD AND COUNTY ROAD 54, NUMEROUS HOMES
AND MOBILE HOMES SUSTAINED MAJOR DAMAGE AND ONE HOME WAS
DESTROYED. POSSIBLE TORNADO.
1152 AM TORNADO 2 SSE NOTASULGA 32.54N 85.66W
11/16/2011 F1 MACON AL NWS STORM SURVEY
*** 1 INJ *** AN EF1 TORNADO WITH WINDS OF 110 MPH
TOUCHED DOWN IN MACON COUNTY AND MOVED NORTHEAST INTO LEE
COUNTY CROSSING CITY OF AUBURN AND LAKE HARDING BEFORE
MOVING INTO HARRIS COUNTY GEORGIA. THE TORNADO DAMAGED A
DOZEN MOBILE HOMES IN MACON COUNTY AND SEVERAL DOZEN MORE
HOMES AND MOBILE HOMES IN THE CITY OF AUBURN. WIDESPREAD
TREE DAMAGE WAS NOTED ALONG THE PATH AND ALONG LAKE
HARDING WHERE ADDITIONAL BUILDINGS AND HOMES WERE
DAMAGED. PATH LENGTH IN ALABAMA WAS 33 MILES. MAX PATH
WIDTH WAS 700 YDS.
1200 PM TSTM WND DMG 6 E NOTASULGA 32.57N 85.58W
11/16/2011 LEE AL 911 CALL CENTER
POSSIBLE TORNADO. BUILDING BLOWN DOWN.
1207 PM TSTM WND DMG 1 E AUBURN 32.59N 85.46W
11/16/2011 LEE AL BROADCAST MEDIA
POSSIBLE TORNADO. SIGNIFICANT DAMAGE AT TERRACE ACRES
APARTMENT COMPLEX.
1215 PM TSTM WND DMG 3 SSE OPELIKA 32.62N 85.36W
11/16/2011 LEE AL EMERGENCY MNGR
POSSIBLE TORNADO. MAJOR DAMAGE TO TRAILER PARK. TRAILERS
AND VEHICLES TOTALLY DEMOLISHED.
1215 PM TSTM WND DMG 2 S OPELIKA 32.62N 85.39W
11/16/2011 LEE AL TRAINED SPOTTER
POSSIBLE TORNADO. MAJOR ROOF DAMAGE TO HOMES, POWER POLES
SNAPPED, POWER LINES DOWN.
1235 PM TSTM WND DMG 6 S VALLEY 32.73N 85.18W
11/16/2011 LEE AL BROADCAST MEDIA
SEVERAL BUILDINGS AND BOATHOUSES WERE DAMAGED ALONG LAKE
HARDING
&&
SUNGERNearby
Red Flag Warnings in Alabama, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.